My father had his second total hip replacement this year. After the first hip replacement he got a condition called "heterotopic ossification" (HO). The doctor put him on indomethacin after the second hip was replaced. This is to prevent the HO. Dad's not handling this drug very well. Can we use something else?

Heterotopic ossification is bone forming in the wrong place, usually between muscle fibers. It's also called myositis ossificans. Indomethacin is an anti-inflammatory drug. It's been used the longest to prevent HO.

Newer studies show that another anti-inflammatory (naproxen) may work better with fewer problems. Treatment is usually started the day after surgery. It's often used for about six weeks. A study in 1998 showed that one week is all that's really needed to prevent HO.

Check with your father's doctor about his need for an anti-inflammatory. If it's been long enough since the operation with no sign of HO, he may be able to stop taking the drug. Don't stop this medication without his doctor's approval first.